Brazilian Journal of Pulmonology

ISSN (on-line): 1806-3756 | ISSN (printed): 1806-3713

SBPT

Publication continuous and bimonthly

SCImago Journal & Country Rank
Advanced Search

 

Current Issue: 2016 - Volume 42 - Number 6 (November/December)

IMAGES IN PULMONARY MEDICINE

An uncommon tomographic association: amiodarone pulmonary toxicity and adenocarcinoma

Uma associação tomográfica incomum: toxicidade pulmonar por amiodarona e adenocarcinoma

 

Arthur Soares Souza Jr1; 2; Gláucia Zanetti3; Edson Marchiori3

 

1. Faculdade de Medicina de São José do Rio Preto, São José do Rio Preto (SP) Brasil.
2. Clínica Ultra X, São José do Rio Preto, São José do Rio Preto (SP) Brasil.
3. Universidade Federal do Rio de Janeiro, Rio de Janeiro (RJ) Brasil.


 

 

 



A 73-year-old woman, a current smoker, presented with progressive dyspnea. She had a history of ventricular tach-yarrhythmia treated with amiodarone. A chest X-ray demonstrated diffuse opacification of the left hemithorax. Chest CT showed left pleural effusion and a high-density collapsed lung containing a round hypodense mass (arrows). There was also small right pleural effusion and liver hyperdensity (the liver was denser than the heart; Figure 1). Percutaneous fine-needle aspiration biopsy of the mass revealed adenocarcinoma. The histopathological findings of the dense pulmonary parenchyma were compatible with amiodarone-induced pulmonary toxicity (APT). The patient died one month after the examination. Amiodarone is associated with a wide range of adverse effects, including APT.(1-3) The diagnosis of APT can be suggested on the basis of a combination of clinical, radiological, and pathological findings, and is confirmed by im-provement after discontinuation of amiodarone therapy.(3) The high iodine content of the medication enables the detection of amiodarone deposits in the lung by CT as high-attenuation parenchymal opacities. The association of dense lung con-solidations with high liver density is characteristic of amiodarone impregnation. (2,3) In the case described here, the dense pulmonary parenchyma caused by amiodarone impregnation allowed the tomographic identification of the tumor.

REFERENCES

1. Hudzik B, Polonski L. Amiodarone-induced pulmonary toxicity. CMAJ. 2012;184(15):E819. http://dx.doi.org/10.1503/cmaj.111763
2. Hochhegger B, Soares Souza A Jr, Zanetti G, Marchiori E. An enlarged heart with hyperdense consolidation. Neth J Med. 2013;71(6):317, 321.
3. Jarand J, Lee A, Leigh R. Amiodaronoma: an unusual form of amiodarone-induced pulmonary toxicity. CMAJ. 2007;176(10):1411-3. http://dx.doi.org/10.1503/cmaj.061102

 

 


The Brazilian Journal of Pulmonology is indexed in:

Latindex Lilacs SciELO PubMed ISI Scopus Copernicus pmc

Support

CNPq, Capes, Ministério da Educação, Ministério da Ciência e Tecnologia, Governo Federal, Brasil, País Rico é País sem Pobreza
Secretariat of the Brazilian Journal of Pulmonology
SCS Quadra 01, Bloco K, Salas 203/204 Ed. Denasa. CEP: 70.398-900 - Brasília - DF
Fone/fax: 0800 61 6218/ (55) (61) 3245 1030/ (55) (61) 3245 6218
E-mails: jbp@jbp.org.br
jpneumo@jornaldepneumologia.com.br

Copyright 2019 - Brazilian Thoracic Association

Logo GN1